Severe reaction to Avonex after eight years

A board to discuss the Multiple Sclerosis modifying drug Avonex

Severe reaction to Avonex after eight years

Postby trashcanman » Tue Sep 18, 2012 9:57 am

Has anyone ever heard of someone having a severe reaction to Avonex after successful prolonged use? I have taken Avonex for eight years, and except for the usual side effects, everything was great. That all changed last week when I developed a serious reaction after taking my shot. I developed very severe hives that covered my entire body. The ER Dr's said they had never seen hives so bad. Their opinion was that Avonex was the culprit since they couldn't think of anything else ( I had no dietary changes, deodorant, detergent, etc..). I was told to follow up with my neuro. His (neuro) initial opinion was that it was not the Avonex, but he wanted to discuss it with his colleagues and Biogen. Biogen told him that I am not the first person that this has happened to, but that it is VERY rare. They were adimant that I discontinue the use of Avonex immediately.

So, in a nutshell, I am just wondering if anyone else has heard of such a thing. I am somewhat disappointed as I feel Avonex was doing it's intended job very well for me.

I now have daily injections of Copaxone to look forward to, but I'm not too worried about it.

Thanks
trashcanman
Newbie
 
Posts: 2
Joined: Tue Sep 18, 2012 9:40 am

Advertisement

Re: Severe reaction to Avonex after eight years

Postby lyndacarol » Tue Sep 18, 2012 6:38 pm

I do not have the answer for your severe reaction to Avonex. I myself used Avonex for seven years, I then chose to stop because I did not think it was doing anything.

I do have a couple questions for you: Has your doctor routinely checked your liver function? I know the interferons can cause liver damage (Hives can result from a liver problem.). Antibodies in response to the interferons can develop – Has your doctor done blood tests for these?

Keep looking.
User avatar
lyndacarol
Family Elder
 
Posts: 2264
Joined: Thu Dec 22, 2005 4:00 pm

Re: Severe reaction to Avonex after eight years

Postby Scott1 » Thu Sep 27, 2012 3:57 am

Hi,

Your doctor's conclusion makes no sense at all. If you were fine and then something happened (that sounds like an allergic response to me) after all that time then his conclusion betrays his lack of knowledge about interferon.
Did he run a series of tests to look for infections or did he investigate the possibility of changes in your environment, diet, clothing, bedding etc? Did he try any sort of challenge under controlled conditions?

Interferon is suppossed to signal the immune system to attack infections and it is the underlying issues that makes us often feel so unwell when we use it because the immune system arcs up and becomes more active. Imagine you really are coming down with a bug. You tend to ache all over. That's your natural interferon signalling the immune system to attack the invader. You have probably had mild reactions in the past because your general issues with infection have been reasonable.
The hives sound like an allergic response. Perhaps the immune system responded to something under stimulus from interferon but of itself Avonex won't cause hives.
He should be looking for something.
Regards
User avatar
Scott1
Family Elder
 
Posts: 360
Joined: Wed Oct 22, 2008 3:00 pm


Return to Avonex

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service